Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 57, NWS Newport/Morehead City, NC

July 5, 1997Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 5, 1997, 6:32 PM EDT for Craven County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 6:32 PM EDT (22:32 UTC)
Expired
Jul 5, 1997, 7:00 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

The radar

The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:45 PM EDTHail 1.75Vanceboro, NCGolf ball size hail reported by 9-1-1.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3402 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS01 KMHX 052233 RRA
SVRMHX
NCC049-052300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
632 PM EDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...NORTHERN CRAVEN COUNTY
 
AT 633 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHERN
CRAVEN COUNTY. THIS STORM WILL MOVE OVER VANCEBORO BY 645 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 2:15 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT SAT JUL 5 1997

RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE.  40 POPS FOR
TONIGHT...30 SUN AND SUN NIGHT/MON.

CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS
THEY HAVE OUTPERFORMED THE FOUS WINDS.  THIS MEANS THERE WILL BE A
BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE
FLOW REORIENTATES ITSELF S-SW LTR SUN.  IN ADDITION DIFFERENTIAL
HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS
HIGHER SEAS THAN INDICATED BY ILM.  MOVING THE SPLIT DOWN TO HAT
SOUNDS OK TO ME.  WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT
OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT
TONIGHT.

DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG
SEA-BREEZE AND TMB ACROSS ESTRN NC.  TELCO WITH SELS AND WATCH WILL
BE ISSUED SHORTLY.  BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG
L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND
GUST POTENTIAL.  WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF
AIRMASS SO LARGE HAIL ALSO LIKELY.  AFTER TSRA THREAT TONIGHT...GUID
IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR
WIDESPREAD ST AND BR THROUGH SUN AM.

FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER
MEAN RH.  THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND
SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS.  ON MON IT
APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN
CHS FOR NRN SECTIONS.  WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS
ARND 20.

.MHX...NONE

JME

In the hours before

Special weather statement, Jul 5, 5:57 PM EDT, 35 minutes before
NCZ080-095-093-090-079-081-092-091-029-104-098-094-044-046-045-
103-052300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
557 PM EDT SAT JUL 5 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EASTERN NORTH
CAROLINA UNTIL 9 PM...

AT 555 PM...RADAR CONTINUED TO INDICATE A BAND OF VERY STRONG
THUNDERSTORMS ACROSS THE COASTAL COUNTIES OF EASTERN NORTH CAROLINA FROM
JACKSONVILLE NORTHEAST TO BAYBORO AND THE SOUTHERN ALBEMARLE SOUND.  THE
STORMS WERE MOVING SLOWLY NORTHEAST AT 15 MPH AND WILL LIKELY CONTINUE
TO PERSIST ACROSS THE COASTAL REGIONS THROUGH 7 PM BEFORE WEAKENING.
THESE STORMS STILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HAIL
AND FREQUENT LIGHTNING. THE SLOW MOVEMENT COULD ALSO ALLOW FOR LOCALLY
TORRENTIAL RAINFALL AMOUNTS OF UP TO THREE INCHES IN A SHORT PERIOD OF
TIME.

PERSONS ACROSS EASTERN NORTH CAROLINA...ESPECIALLY ALONG THE COAST
SHOULD REMAIN ALERT FOR THREATENING WEATHER CONDITIONS THIS EVENING.
MOTORISTS ARE ALSO ADVISED TO USE CAUTION WHEN TRAVELLING AS FLOODING OF
ROADWAYS AND LOW LYING AREAS COULD DEVELOP QUICKLY.

JH
Special weather statement, Jul 5, 5:58 PM EDT, 34 minutes before
NCZ080-095-093-090-079-081-092-091-029-104-098-094-044-046-045-
103-052300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
557 PM EDT SAT JUL 5 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EASTERN NORTH
CAROLINA UNTIL 9 PM...

AT 555 PM...RADAR CONTINUED TO INDICATE A BAND OF VERY STRONG
THUNDERSTORMS ACROSS THE COASTAL COUNTIES OF EASTERN NORTH CAROLINA FROM
JACKSONVILLE NORTHEAST TO BAYBORO AND THE SOUTHERN ALBEMARLE SOUND.  THE
STORMS WERE MOVING SLOWLY NORTHEAST AT 15 MPH AND WILL LIKELY CONTINUE
TO PERSIST ACROSS THE COASTAL REGIONS THROUGH 7 PM BEFORE WEAKENING.
THESE STORMS STILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HAIL
AND FREQUENT LIGHTNING. THE SLOW MOVEMENT COULD ALSO ALLOW FOR LOCALLY
TORRENTIAL RAINFALL AMOUNTS OF UP TO THREE INCHES IN A SHORT PERIOD OF
TIME.

PERSONS ACROSS EASTERN NORTH CAROLINA...ESPECIALLY ALONG THE COAST
SHOULD REMAIN ALERT FOR THREATENING WEATHER CONDITIONS THIS EVENING.
MOTORISTS ARE ALSO ADVISED TO USE CAUTION WHEN TRAVELLING AS FLOODING OF
ROADWAYS AND LOW LYING AREAS COULD DEVELOP QUICKLY.

JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:55 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell50 min
Jul 5, 4:32 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico58 min
Jul 5, 4:55 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell50 min
Jul 5, 5:10 PM EDTSevere Thunderstorm WarningMHXOnslow35 min
Jul 5, 5:24 PM EDTSevere Thunderstorm WarningMHXWashington36 min
Jul 5, 7:43 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.